Thunderstorm Wind, Texas
- When
- September 4, 2:45 PM CST to 2:46 PM CST
- Where
- Texas County, 0.89 mi SW of Goodwell
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 36.590, -101.640
A severe thunderstorm moved across the central Oklahoma Panhandle during the afternoon hours producing strong thunderstorm wind gusts. There was no damage and no injuries or fatalities reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm moved across the central Oklahoma Panhandle during the afternoon hours producing strong thunderstorm wind gusts. There was no damage and no injuries or fatalities reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 4, 11:53 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1253 PM CDT TUE SEP 4 2012 .AVIATION... 18Z TAFS...OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. THERE IS SOME POSSIBILITY OF THUNDERSTORMS AT ALL THREE TERMINALS THIS AFTERNOON AND EVENING WITH A WEAK FRONTAL BOUNDARY IN THE AREA AND AN UPPER-LEVEL DISTURBANCE SKIRTING THE AREA TO THE NORTH. BEST CHANCES CURRENTLY APPEAR TO BE AT KGUY...AND WILL INCLUDE VCSH/VCTS REMARKS THIS AFTERNOON INTO EARLY THIS EVENING. CONFIDENCE IN THUNDERSTORMS IMPACTING KDHT OR KAMA IS TOO LOW TO MENTION ATTM...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS. WINDS WILL REMAIN LIGHT /AOB 10 KTS/ THROUGH THE MAJORITY OF THE TAF PERIOD. A COLD FRONT WILL MOVE THROUGH KDHT AND KGUY WEDNESDAY MORNING...WITH NORTH/NORTHEAST WINDS LIKELY GUSTING AROUND 20 KTS BEHIND IT. WINDS WILL TURN TO THE NORTH/NORTHEAST AT KAMA AS WELL LATE WEDNESDAY MORNING BUT SPEEDS ARE EXPECTED TO REMAIN BELOW 12 KTS. NOTE TO USERS OF THE KGUY OBSERVATION AND TERMINAL FORECAST...THE CEILOMETER IS CURRENTLY INOPERABLE...BUT TECHNICIANS ARE WORKING ON THE PROBLEM. KB && .PREV DISCUSSION... /ISSUED 1202 PM CDT TUE SEP 4 2012/ UPDATE... A FEW SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AND MOVE EAST ACROSS THE OK PANHANDLE. THESE APPEAR TO BE DEVELOPING WITHIN A ZONE OF WEAK MID-LEVEL /H7/ CONVERGENCE...AND ARE ALSO BEING AIDED BY SOME ADDITIONAL FORCING ALOFT ALONG THE SOUTHERN FRINGE OF A MID-LEVEL SHORTWAVE AND THE RRQ OF AN UPPER JET WITHIN THE FASTER WESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS. THE WEAK SURFACE FRONT HAS SETTLED SOUTH INTO THE SOUTHEAST TX PANHANDLE...AND MAY SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. HAVE ADJUSTED POPS UPWARD A LITTLE ACROSS THE CENTRAL AND EASTERN OK PANHANDLE TO ACCOUNT FOR THE BETTER UPPER FORCING...AND ACROSS THE SOUTHERN TX PANHANDLE WHERE THE WEAK SURFACE FRONT MAY COME INTO PLAY. THE 12Z KAMA SOUNDING DID INDICATE CONSIDERABLE MOISTENING FROM 24 HOURS AGO...WHICH IS CONFIRMED BY WATER VAPOR IMAGERY...SO SHOWERS AND STORMS MAY HAVE A LITTLE BETTER COVERAGE THIS AFTERNOON AND EVENING COMPARED TO YESTERDAY. ALSO KNOCKED HIGH TEMPS DOWN A LITTLE ACROSS PORTIONS OF THE NORTHERN CWA DUE TO INCREASED CLOUD COVER AND POSITIONING NORTH OF WEAK FRONT. KB PREV DISCUSSION... /ISSUED 616 AM CDT TUE SEP 4 2012/ AVIATION... 12Z TAF CYCLE AN UPPER TROUGH ACROSS THE PANHANDLES TODAY THROUGH TONIGHT WILL ALLOW FOR ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON THROUGH EARLY TONIGHT. CONFIDENCE TOO LOW TO MENTION AT ANY OF THE THREE TAF SITES...WILL FORECAST VFR CONDITIONS FOR NOW. LIGHT WINDS 5 TO 15 KNOTS OR LESS MAINLY FROM THE SOUTH. SURFACE TROUGH OVER THE NORTHWEST AND NORTHERN SECTIONS OF THE PANHANDLES WILL RESULT IN NORTHERLY TO EASTERLY WINDS AT THE DALHART AND GUYMON TAF SITES AFTER 08Z WEDNESDAY. SCHNEIDER PREV DISCUSSION... /ISSUED 347 AM CDT TUE SEP 4 2012/ DISCUSSION... A STATIONARY FRONT DRAPED ACROSS THE OKLAHOMA AND EXTREME NORTHWEST TEXAS PANHANDLE HAS HELPED KEEP ISOLATED SHOWER AND THUNDERSTORMS ACTIVE OVERNIGHT JUST NORTH OF THE AREA. THERE IS A CHANCE THAT THESE STORMS MAY ENTER THE NORTHERN PORTIONS OF THE CWA THIS MORNING. THANKS TO THE OUTFLOW FROM THESE STORMS THE FRONT HAS STALLED FURTHER SOUTH THAN MODEL SOLUTIONS INDICATED. HOWEVER THE FRONT IS STILL EXPECTED TO RETREAT NORTHWARD DURING THE AFTERNOON AND COULD INITIATE STORMS. AS SUCH HAVE EXTENDED POPS AND WEATHER TO COVER THE ENTIRETY OF PANHANDLES DUE TO THE FURTHER SOUTH PLACEMENT OF THE FRONT. EARLY WEDNESDAY MORNING A COLD FRONT IS EXPECTED TO DROP INTO THE PANHANDLES AND KEEP RAIN CHANCES IN THE FORECAST THROUGHOUT THE DAY. DUE TO THE INCREASED RAIN CHANCES AND COOLER AIRMASS BEHIND THE FRONT WENT SLIGHTLY COOLER THAN THE MAVMOS HIGH TEMPS FOR THE NORTHWEST CORNER OF THE CWA. KEPT SLIGHT CHANCE POPS FOR THURSDAY AS THE UPPER LEVEL RIDGE CONTINUES TO RETREAT TO THE SOUTHWEST PLACING THE AREA UNDER NORTHWEST FLOW. THE MUCH ANTICIPATED COLD FRONT EXPECTED FOR THE LATTER PART OF THE WORK WEEK HAS BEGUN TO SPEED UP IN THE MEDIUM RANGE MODELS AND HAS SHOWN UP AT THE END OF THE SHORT RANGE MODELS. THE FASTER TIMING BRINGS THE FRONT INTO THE FAR NORTHWEST OKLAHOMA PANHANDLE AS EARLY AS FRIDAY MORNING AND THROUGH THE PANHANDLES BY MID DAY. AGAIN THE GFS REMAINS THE WETTER/SLOWER OF THE SOLUTIONS WITH THE ECMWF BEING FASTER AND DRIER. HOWEVER THE 00Z NAM RUN AGREES WITH A DRIER FRONTAL PASSAGE AND IS SLIGHTLY FASTER WITH THE FRONT THAN THE ECMWF. WENT CLOSER TO THE FASTER/DRIER ECMWF AND NAM SOLUTIONS. SATURDAY STILL REMAINS THE TARGET FOR A TASTE OF FALL AS HIGHS SHOULD RANGE FROM THE MID AND UPPER 70S TO NEAR 80. UNFORTUNATELY THIS TASTE WONT LAST LONG AS TEMPS BEING TO WARM THROUGH THE WEEKEND AS THE RIDGE BUILDS BACK ONCE AGAIN. FIRE WEATHER... NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH AT LEAST THURSDAY. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/02
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 821 AM CDT TUE SEP 4 2012 OKZ001>003-TXZ001>020-050145- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 821 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE PANHANDLES. WHILE SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME...A FEW STORMS COULD BECOME STRONG WITH GUSTY WINDS TO AROUND 50 MPH THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA WEDNESDAY MORNING THROUGH FRIDAY MORNING. A FEW STORMS MAY BECOME STRONG DURING THIS TIME PERIOD...WITH GUSTY WINDS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT TUE SEP 4 2012 OKZ002-042145- TEXAS OK- 342 PM CDT TUE SEP 4 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR TEXAS COUNTY. AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES EAST OF EVA...OR ABOUT 16 MILES NORTHWEST OF GUYMON...MOVING EAST AT 15 MPH. STRONG WINDS UP TO 55 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. MOULTON
The Amarillo radar (KAMA), 151 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412238.